The Centers for Disease Control and Prevention (CDC) is reportedly investigation 153 possible cases of lung disease that may be associated with e-cigarettes and vaping. The sudden lung problems are primarily occuring amongst adolescents and young adults.
The Verge reports that the CDC is now investigating 153 cases of mysterious lung disease in young people that could be linked to e-cigarette use. The agency is investigating the diseases alongside 16 states where the incidents were reported between June 28 and August 20.
Those suffering from the illness stated that it started gradually, displaying symptoms including difficulty breathing, shortness of breath, and chest pain. Some also suffered from gastrointestinal illness such as vomiting, diarrhea, and severe fatigue. No one has died as a result of the unnamed illness but is being taken very seriously.
The CDC and a number of states that have been impacted by the illness have yet to identify a cause but in all of the reported cases, the affected individuals had used vapes. In many of these cases, the individuals had recently used tetrahydrocannabinol (THC)-containing products. THC is the psychoactive chemical in marijuana which is often vaped.
The CDC has stated that this is not an infectious disease, but is working to verify cases and fully determine the cause of the illness. The agency is requesting that doctors report any suspected cases to their state health office including details of patient symptoms and any information about the use of e-cigarette products and if the symptoms began following the use of vaping devices.
The FDA is also investigating faulty e-cigarettes and is requesting that members of the public report any “adverse experiences” to them via the Internet here. Most of the cases involving sudden lung issues are reportedly happening with adolescents and young adults, late last year the US Surgeon General declared youth vaping an epidemic. Recent studies found that more than 27 percent of high schoolers use vapes or e-cigarettes on a regular basis.